6-2-2009 | Epilepsy medications to carry suicide warnings in Ireland

Warnings highlighting increased risk of suicidal thoughts and behaviours associated with some anti epilepsy drugs (AEDs) are to be posted on AEDs across Europe, including Ireland.

This decision has been made by the EMEA (European Medicines Agency) following a European review of AED's that concluded that the drugs can cause "a small risk of suicidal thoughts" in some people and that this side-effect "may be seen as early as one week after starting treatment".

The review was prompted by the American research that concluded that suicidal thought or behaviours were twice as common in people on AED's as people taking placebos (fake pills). Warnings are also to be placed on medications in America.

The Irish Medicines Board (IMB) who regulate medicines in Ireland, are currently working on updating the product information sheets so that they carry the following warning by April this year:

"A small number of people being treated with anti-epileptics . . . have had thoughts of harming or killing themselves. If at any time you have these thoughts, immediately contact your doctor."

The IMB is also advising doctors to monitor people on epilepsy medications for signs of depression or suicidal thoughts.

Brainwave agrees that people on AED's should be made aware of these risks, but we must also re-iterate that you must not stop or reduce your epilepsy medication because of these warnings. The risks associated with this (e.g. breakthrough seizures causing accidents, increased risk of SUDEP) far outweigh the risk of suicide or suicidal behaviour.

Please contact us if you have any concerns.